AGGRAVATION OF EPILEPSY

  • Authors: Provatorova M.A1, Voronkova K.V2, Pylaeva O.A2, Kholin A.A2, Mazalskaja O.V3, Kosjakova E.S2, Koroleva N.Y.4, Akhmedov T.M5, Bochkareva E.V2
  • Affiliations:
    1. Moscow regional clinic for children
    2. Russian State Medical University
    3. Polyclinic № 197 of Moscow
    4. Human Brain Institute, named after N.P. Bekhtereva of the Russian Academy of Science
    5. Municipal polyclinic №1 Kjazimova of Baku
  • Issue: Vol XLIII, No 2 (2011)
  • Pages: 86-91
  • Section: Articles
  • URL: https://journals.eco-vector.com/1027-4898/article/view/13703
  • DOI: https://doi.org/10.17816/nb13703
  • Cite item

Abstract


It was shown that improvement of diagnostic methods and pharmacological development in the recent years caused a significant progress in the sphere of medical help to the epileptic patients. But at the same time an active usage of antiepileptic drugs has not also increased curability of epilepsy, but has also raised the risk of drug-associated complications. Unfavorable adverse reactions of antiepileptic drugs substantially increase cost of therapy, defalcate patient's trust to a doctor and worsen patient's quality life. One of unfavorable adverse reactions is antiepileptic drugs' ability to provoke or aggregate epileptic seizures in some paradox way.

About the authors

Maria A Provatorova

Moscow regional clinic for children

Email: mprovatorova@yandex.ru
Moscow regional clinic for children

Kira V Voronkova

Russian State Medical University

Email: kiravoronkova@yandex.ru
Russian State Medical University

Olga A Pylaeva

Russian State Medical University

Email: olgapylaeva@yandex.ru
Russian State Medical University

Alaksei A Kholin

Russian State Medical University

Email: drkholin@mail.ru
Russian State Medical University

Olga V Mazalskaja

Polyclinic № 197 of Moscow

Email: akilo@yandex.ru
Polyclinic № 197 of Moscow

Evgenija S Kosjakova

Russian State Medical University

Russian State Medical University

Nadezda Yu Koroleva

Human Brain Institute, named after N.P. Bekhtereva of the Russian Academy of Science

Email: koroleva-4@mail.ru
Human Brain Institute, named after N.P. Bekhtereva of the Russian Academy of Science

Tamerlan M Akhmedov

Municipal polyclinic №1 Kjazimova of Baku

Email: tamerlanahmedov@rambler.ru
Municipal polyclinic №1 Kjazimova of Baku

Elena V Bochkareva

Russian State Medical University

Email: helen_skit@mail.ru
Russian State Medical University

References

  1. Arzimanoglou A. Treatment options in pediatric epilepsy syndromes // Epileptic disorders 2002. - Vol. 3. - Р. 217-225.
  2. Asconape J. et al. Myoklonus associated with the use of gabapentin // Epilepsia. - 2000. - Vol. 41. - P. 479-481.
  3. Beghi E. Phenobarbital and other barbiturates in Antiepileptic Drugs. - Lippincott Williams&Wilkins, 2002. - P. 522-527.
  4. Ben-Menahem E., Biton V., Jatuzis D. et al. Efficacy and Safety of Oral Lacosamide as Adjunctive Therapy in Adults with Partial-Onset Seizures// Epilepsia. - 2007.- Vol. 48 (7). - P. 1308-1317.
  5. Berkovic S.F. Aggravation of generalized epilepsies // Epilepsia. - 1998. - Vol. 39 Suppl 3. - P. 11-14.
  6. Biraben A. et al. Exacerbation of juvenile myoclonic epilepsy with lamotrigine // Neurology. - 2000. - Vol. 55(11). - P. 1758.
  7. Bird J.M., Joseph Z.A. Levetiracetam in clinical use- a prospective observational study // Seizure. - 2003 Dec. - Vol. 12(8). - 613-616.
  8. Borusiak P., Bettendorf U., Karenfort M. et al. Seizure-inducing paradoxical reaction to antiepileptic drugs // Brain-Dev. - 2000 Jun. - Vol. 22(4). - P. 243-245.
  9. Catania S., Cross H., de Sousa C., Boyd S. Paradoxic reaction to lamotrigine in a child with benign focal epilepsy of childhood with centrotemporal spikes // Epilepsia. - 1999 Nov. - Vol. 40(11). - P. 1657-1660.
  10. Cerminara C, Montanaro ML, Curatolo P, Seri S. Lamotrigine-induced seizure aggravation and negative myoclonus in idiopathic rolandic epilepsy // Neurology. - 2004 Jul. - Vol. 63(2). - P. 373-375.
  11. Corda D., Gelisse P., Genton P. et al. Incidence of drug-induced aggravation in benign epilepsy with centrotemporal spikes // Epilepsia. - 2001 Jun. - Vol. 42(6). - P. 754-749.
  12. Dreifuss F. Ethosuximide: toxicity in Antiepileptic Drugs. - Raven Press, NY, 1995. - P. 675-679.
  13. Ernest R. Somerville, FRACP Aggravation of partial seizures by antiepileptic drugs. Is there evidence from clinical trials? // Neurology. - 2002. - Vol. 59. - P. 79-83.
  14. Gelisse P., Genton P., Kuate C. et al. Worsening of seizures by oxcarbazepine in juvenile idiopathic generalized epilepsies // Epilepsia. - 2004 Oct. - Vol. 45(10). - P. 1282-1286
  15. Gelisse P., Genton P., Thomas P. et al. Dravet Clinical factors of drug resistance in juvenile myoclonic epilepsy // J. Neurol. Neurosurg. Psychiatry. - 2001. - Vol. 70. - P. 240-24.
  16. Genton P. When antiepileptic drugs aggravate epilepsy // Brain Dev. - 2000 Mar. -Vol. 22(2). - P. 75-80.
  17. Genton P., Gelisse P., Thomas P. et al. Do carbamazepine and phenytoin aggravate juvenile myoclonic epilepsy? // Neurology. - 2000 Oct. - Vol. 55(8). - P. 1106-1109.
  18. Genton P. Valproic acid, adverse effects in Antiepileptic Drugs. - Lippincott Williams&Wilkins, 2002. - P. 837-851.
  19. Guerrini R., Belmonte A., Genton P. Antiepileptic drug-induced worsening of seizures in children // Epilepsia. - 1998. - Vol. 39, Suppl 3. - P. 2-10.
  20. Guerrini R. et al. Lamotrigine and aggravation in severe myoclonic epilepsy // Epilepsia.- 1998. - Vol. 39(5). - P. 508-512.
  21. Hirsch E., Genton P. Antiepileptic drug-induced pharmacodynamic aggravation of seizures: does valproate have a lower potential? // CNS Drugs. - 2003. - Vol. 17(9). - Vol. 633-640.
  22. Huang X., D'Cruz, O. Does carbamasepine really exacerbate seizures? // Child Neurology Society 29th Annual Meeting, St. Louis, Missouri, 25-28 Oct 2000.
  23. Knake S. Tiagabine-induced absence status in idiopathic generalized epilepsy. // Seizure. - 1999. - Vol. 8. - P. 314-317.
  24. Lerman-Sagie T., Watemberg N., Kramer U. et al. Absence seizures aggravated by valproic acid // Epilepsia. - 2001 Jul. - Vol. 42(7). - P. 941-943.
  25. May D.C. Acute carbamazepine intoxication: clinical spectrum and management // South Med J. - 1984 Jan. - Vol. 77(1). - P. 24-26.
  26. Messenheimer J. et al. Safety reviev of adult clinical trial experience with lamotrigine // Drug Suf. - 1998. - Vol. 18. - P. 281-296.
  27. Monaco M., Mula M. Phenytoin and other hydantoins in Antiepileptic Drugs. - Lippincott Williams&Wilkins, 2002. - P. 600-618.
  28. Nakken K.O., Eriksson A.S., Lossius R. et al. A paradoxical effect of levetiracetam may be seen in both children and adults with refractory epilepsy // Seizure. - 2003 Jan. - Vol.12(1). - P. 42-46.
  29. Nanba Y., Maegaki Y. Epileptic negative myoclonus induced by carbamazepine in a child with BECTS. Benign childhood epilepsy with centrotemporal spikes // Pediatr Neurol. - 1999 Sep. - Vol. 21(3). - P. 664-667.
  30. Perucca E. et al. Antiepileptic drugs as a cause of worsening seizures // Epilepsia. - 1998. - Vol. 39 (1). - P. 5-17.
  31. Sazgar M., Bourgeois B.F. Aggravation of epilepsy by antiepileptic drugs // Pediatr Neurol. - 2005. - Vol. 33(4) - P. 227-234.
  32. Schmidt S., Schmitz-Buhl M. Signs and symptoms of carbamazepine overdose // J. Neurol. - 1995 Feb. - Vol. 242(3). - P. 169-173.
  33. Snead O.C., Hosey L.C. Exacerbation of seizures in children by carbamasepine // N. Engl. J. Med. - 1985. - Vol. 313. - P. 916-921.
  34. Spiller H.A., Carlisle R.D. Status epilepticus after massive carbamazepine overdose // J. Toxicol Clin. Toxicol. - 2002. - Vol. 40(1). - P. 81-90.
  35. Sugai K. Seizures with clonazepam: discontinuation and suggestions for safe discontinuation rates in children // Epilepsia. - 1993 Nov-Dec. - Vol. 34(6). - P. 1089-1097.
  36. Sullivan J.B. Jr, Rumack B.H., Peterson R.G. Acute carbamazepine toxicity resulting from overdose // Neurology. - 1981 May. - Vol. 31(5). - P. 621-624.
  37. de Toffol B., Hommet C., Corcia P. et al. Antiepileptic drugs may worsen generalized idiopathic epilepsies // Rev. Neurol. (Paris). - 1998. - Vol. 155 (11). - P. 753-756.
  38. Trinka E., Moroder T., Nagler M. Clinical and EEG findings in complex partial status epilepticus with tiagabine // Seizure. - 1999 Feb. - Vol. 8(1). - P. 41-44.
  39. Wason S. et al. Acute valproic acid toxicity at therapeutic concentrations // Clin. Pediatr. - 1985. - Vol. 24. - P. 466-467.

Statistics

Views

Abstract - 65

Cited-By


Article Metrics

Metrics Loading ...

PlumX

Dimensions

Refbacks

  • There are currently no refbacks.

Copyright (c) 2011 Provatorova M.A., Voronkova K.V., Pylaeva O.A., Kholin A.A., Mazalskaja O.V., Kosjakova E.S., Koroleva N.Y., Akhmedov T.M., Bochkareva E.V.

Creative Commons License
This work is licensed under a Creative Commons Attribution-NonCommercial-ShareAlike 4.0 International License.

This website uses cookies

You consent to our cookies if you continue to use our website.

About Cookies